Colorado, 2003

Tornado and Hail in Colorado, June 20, 2003

June 20, 2003 · NWS BOU · 16 events in 11 counties and zones

12 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 1:30 AM MST, 9 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 1:30 AM MST, 9 hours 18 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 AM MDT FRI JUN 20 2003

SHORT TERM DISCUSSION...SMALL COMPACT UPR LVL CIRCULATION IS MOVING
SLOWLY NORTHEAST ACRS THE NERN PLAINS EARLY THIS MORNING AND HAS
BEEN PRODUCING A BAND OF MODERATE TO HEAVY RAIN TO THE NE OF THE
CENTER.  THIS FEATURE IS FCST TO SLOWLY MOVE OUT OF AREA BY MIDDAY
HOWEVER MAY SEE SOME LINGERING LIGHT RAIN OVR THE FAR NERN ZNS
DURING THE MORNING HRS.  BY THIS AFTN SW FLOW ALOFT WL BE INCREASING
WITH SOMEWHAT DRIER AIR SPREADING ACRS THE AREA IN THE MID LVLS.
SATELLITE IS SHOWING SOME TYPE OF FEATURE OVR CNTRL AZ IN WATER
VAPOR WHICH MATCHES UP WELL WITH 300 MB POTENTIAL VORTICITY CENTER
MODELS ARE SHOWING MOVING INTO CNTRL CO BY THIS AFTN.  AS THIS
FEATURE MOVES INTO AREA SHOULD SEE SOME SCT TSTMS DVLP BY LATER IN
THE AFTN IN THE MTNS AND FOOTHILLS.  OVR NERN CO LATEST MM5
CONTINUES TO SHOW DENVER CYCLONE DVLPG BY THIS AFTN WITH DRIER AIR
COMING OFF THE PALMER DIVIDE ALLOWING FOR SOME MIXING OUT OF LOW LVL
MSTR.  MM5 IS SHOWING CONVERGENCE BNDRY SETTING UP OVR DENVER BY MID
TO LATE AFTN SO THIS MAY ACT AS A FOCUS FOR CONVECTION UNLESS
OUTFLOW BOUNDARIES FM HI BASED CONVECTION OVR THE MTNS AND FOOTHILLS
MOVE ACRS TO FAST AND ALLOW FOR TSTM DEVELOPMENT TO END UP FURTHER
EASTWARD INTO THE PLAINS.  WITH STRENGTHENING WND FIELDS ALOFT AND
BETTER SHEAR THREAT FOR SOME SVR STORMS IS HIGHER TODAY THAN PAST
SEVERAL DAYS WITH HAIL AND DAMAGING WNDS MAIN THREAT ALTHOUGH WITH
LOCALLY ENHANCED SELY FLOW ASSOCIATED WITH DENVER CYCLONE COULD SEE
A BRIEF TORNADO OR TWO ALONG CONVERGENCE ZN.  TEMPS TODAY SHOULD BE
WARMER THAN YESTERDAY WITH READINGS RISING INTO THE 80S ACRS NERN
CO.  BY TONIGHT SOME LINGERING STORMS WL CONT ACRS THE NERN PLAINS
EARLY BUT SHOULD MOVE OUT OF THE AREA BY MIDNIGHT.  KLEYLA

LONG TERM DISCUSSION...DEFINITELY A DRIER PTRN ABT TO ENSUE ACRS THE
FCST DIST THIS WKND.  BROAD TROF OVR NWRN U.S. WL KP SWLY FLOW ALF
GOING ACRS CO FOR THE NEXT SVRL DAYS.  MSTR WL BE NRLY ABSENT AND
ONLY AN ISOLD TSTM XPCTD SAT AND SUN OVR THE HIGH COUNTRY.  PLAINS
WL BE DRY THIS WKND...BUT SFC LOW PRES OVR WRN NEBR MAY GEN AN ISOLD
TSTM OVR THE FAR NERN PLAINS MON AFTN.  TEMPS WL BE NR SEASONAL
LVLS SAT THRU TUES WITH VERY LTL DAY-TO-DAY CHG IN THE WX XPCTD.

BY LATE TUES...AN UNSEASONABLY STG UPR TROF WL SAG INTO WY AND ID
WHICH WUD GEN STG WSWLY FLOW ACRS THE AREA.  THIS SYS MAY SAG FAR
ENUF SOUTH BY WED TO GEN SOME PCPN...BUT THIS AMPLIFIED OF A PTRN
WOULD BE MOST UNUSUAL FOR THIS TIME OF YEAR AND I AM INCLINED TO
BELIEVE THIS TROF WOULD BRING MORE WINDS THAN PCPN...BUT TIME WL
TELL.  LONG RANGE GFS HINTING THAT THIS UNUSUAL PERIOD OF AMPLIFIED
LONG WAVE FLOW ACRS THE WRN STATES MAY BE ENDING TWD THE END OF THE
MONTH.  THIS WOULD BE A GOOD THING SINCE IF THIS PTRN BECAME TOO
ESTABLISHED...THE ARRIVAL OF MONSOONAL FLOW WUD BE DELAYED. 46

.DEN...NONE.
Hazardous weather outlook, Jun 20, 10:00 AM MST, 48 minutes before
COZ030>051-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS...MOVING ONTO THE PLAINS DURING THE
AFTERNOON.  SOME STORMS COULD BECOME SEVERE ACROSS THE PLAINS
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.  A BRIEF TORNADO
CANNOT BE RULED OUT...ESPECIALLY EAST OF A BRIGGSDALE TO KIOWA LINE.

SOUTHWEST FLOW ALOFT WILL CONTINUE TO INCREASE TODAY AS A WEAK
DISTURBANCE MOVES ACROSS THE AREA THIS AFTERNOON AND EVENING.  IN
ADDITION...A DENVER CYCLONE WILL DEVELOP WHICH WILL ALLOW FOR A
CONVERGENCE ZONE TO FORM.  THIS CONVERGENCE ZONE MAY ACT AS A FOCUS
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT JUST EAST OF THE DENVER AREA
BY MID TO LATE AFTERNOON.  MEANWHILE OUTFLOW BOUNDARIES ASSOCIATED
WITH CONVECTION MAY ALSO HELP TRIGGER THUNDERSTORMS OVER THE
NORTHEAST PLAINS LATER THIS AFTERNOON AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWESTERLY FLOW ALOFT WILL DOMINATE THE WEATHER PATTERN FOR THE
NEXT SEVERAL DAYS.  ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
MOUNTAINS...FOOTHILLS AND FAR NORTHEAST PLAINS EACH AFTERNOON AND
EVENING.  OTHERWISE...CONDITIONS WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON OVER THE NORTHEAST
PLAINS.

D-L/DANKERS

The radar

The Denver radar (KFTG), 86 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 20, 10:48 AM MST
Where
Park County, 2 mi NE of Bailey
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.417, -105.433

Hail, Jefferson

When
June 20, 11:25 AM MST
Where
Jefferson County, Golden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -105.217

Hail, Douglas

When
June 20, 11:40 AM MST
Where
Douglas County, 5 mi SW of Parker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.833

Hail, Arapahoe

When
June 20, 11:54 AM MST
Where
Arapahoe County, (Apa)englwood Arapah
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -104.833

Hail, Denver

When
June 20, 12:00 PM MST
Where
Denver County, Denver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.933

Hail, Jefferson

When
June 20, 12:00 PM MST
Where
Jefferson County, Arvada
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -105.083

Hail, Adams

When
June 20, 2:05 PM MST
Where
Adams County, 4 mi S of Bennett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -104.433

Hail, Adams

When
June 20, 2:15 PM MST
Where
Adams County, 1 mi W of Strasburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -104.317

Hail, Morgan

When
June 20, 2:16 PM MST
Where
Morgan County, Ft Morgan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -103.800

Hail, Adams

When
June 20, 3:20 PM MST
Where
Adams County, 33 mi E of Bennett
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -103.817

Hail, Morgan

When
June 20, 3:37 PM MST
Where
Morgan County, 10 mi S of Ft Morgan
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -103.800

Hail, Morgan

When
June 20, 4:00 PM MST
Where
Morgan County, 5 mi S of Brush
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -103.617

Hail, Washington

When
June 20, 4:30 PM MST
Where
Washington County, 3 mi S of Elba
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -103.183

Tornado, Logan

When
June 20, 4:53 PM MST
Where
Logan County, 6 mi S of Sterling
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
40.550, -103.200

A small tornado touched down but did no damage.

Thunderstorm Wind, Phillips

When
June 20, 5:50 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

Thunderstorm Wind, Sedgwick

When
June 20, 6:00 PM MST
Where
Sedgwick County, Julesburg
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.983, -102.267

Strong thunderstorm winds reportedly downed some power poles just north of Julesburg. In addition, a tree was uprooted and a storage shed destroyed south and west of the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367860, 5367861, 5367862, 5367863, 5367864, 5367865, 5367866, 5367867, 5367868, 5367869, 5367870, 5367871, 5368184, 5368185, 5368186, 5368187.